Back to Journals » Clinical Ophthalmology » Volume 1 » Issue 4

Cyclosporin-A associated malignancy

Authors Jonathan M Durnian, Rosalind MK Stewart, Richard Tatham, Mark Batterbury, Stephen B Kaye

Published 15 February 2008 Volume 2007:1(4) Pages 421—430


Jonathan M Durnian, Rosalind MK Stewart, Richard Tatham, Mark Batterbury, Stephen B Kaye

St. Pauls Eye Unit, Royal Liverpool University Hospital, Liverpool, United Kingdom

Abstract: The use of cyclosporin is well established within the ophthalmology community, especially against sight threatening intra-ocular inflammation. It is well known however, that immunosuppression in general is a risk factor for the development of malignancy and numerous studies point to the risk imposed by cyclosporin. This article analyses and reviews all relevant studies with regard to the development of malignancy associated with the use of cyclosporin and extrapolates this into the ophthalmic setting. This is to enable clinicians to assess the risks in individual patients and to present a monitoring regime which can be used in patients undergoing cyclosporin treatment. The review is solely concerned with the risk of the development of malignancy following cyclosporin immunosuppression and not with any other adverse effect.

Keywords: cyclosporin, ciclosporine, cyclosporine, malignancy, neoplasm and cancer development

Download Article [PDF]